Tornadoes · United States · Iowa · 2008
EF1 tornado, Moorhead to Preparation, Iowa, May 29, 2008
From Moorhead to Preparation, this EF1 tornado ran 3.8 miles across Monona County on May 29, 2008, touching down at 8:00 PM CDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 29, 2008
- Touchdown
- 8:00 PM CDT (01:00 UTC)
- Lifted
- 8:10 PM CDT (01:10 UTC)
- On the ground
- 10 minutes
- Path length
- 3.8 miles (6.1 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Monona County
- Touchdown point
- 41.880, -95.910
- Lift-off point
- 41.882, -95.836
- Record number
- 0805291900-01
What the Weather Service recorded
A warm front lifted north across the region during the afternoon and evening hours of May 29th followed by a weak cool front passage later that night. As the warm front passed, temperatures warmed into the lower to mid 80s and dewpoint temperatures climbed into the 65 to 70 degree range. The whole system was aided by an intense upper level low pressure area that moved from the eastern Rockies into the northern plains. The combination of the high instability in place, the 2 fronts and the upper level disturbance created conditions that were favorable not only for severe thunderstorms, a few of which were supercells that produced tornadoes, but also areas of very heavy rainfall. The heavy rain caused river flooding across southwest Iowa that in some cases lasted into early June.
This tornado initially touched down in a grove of trees in a rural area southwest of Moorhead. As it tracked east it hit a farmstead causing house and outbuilding damage and also severely damaged a grove of walnut trees. Before the tornado lifted, it damaged two other separate groves of cottonwood trees and snapped a 3 foot diameter oak tree at its base and damaged a chicken coop at another farmstead. The path width of the tornado damage was generally less than 100 yards, although it reached a maximum width of around 200 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS OAX issued a tornado warning for this county at 00:46 UTC, 14 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a tornado watch, issued at 23:44 UTC and running to 07:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:42 UTC | 00:15 UTC | Severe Thunderstorm Warning | OAX |
| 23:44 UTC | 07:00 UTC | Tornado Watch | OAX |
| 00:00 UTC | 09:03 UTC | Flash Flood Watch | OAX |
| 00:13 UTC | 00:45 UTC | Tornado Warning | OAX |
| 00:46 UTC | 01:15 UTC | Tornado Warning | OAX |
| 01:22 UTC | 01:45 UTC | Severe Thunderstorm Warning | OAX |
| 01:27 UTC | 06:24 UTC | Flash Flood Warning | OAX |
| 03:11 UTC | 04:00 UTC | Severe Thunderstorm Warning | OAX |
| 03:51 UTC | 04:21 UTC | Severe Thunderstorm Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 29, 2:29 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 29, 2:29 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT THU MAY 29 2008
.SHORT TERM...POTENTIAL FOR SEVERE CONVECTION AND HEAVY RAIN IS
THE PRIMARY CONCERN LATE THIS AFTERNOON AND TONIGHT. CONSIDERABLE
CLOUD COVER CONTINUES ACROSS THE FORECAST AREA AT 19Z WITH CLOUD
SHIELD BECOMING SCATTERED ACROSS CENTRAL NEBRASKA. LATEST VISIBLE
SATELLITE SHOWING NUMEROUS BANDS OF CU DEVELOPING IN THE CLEAR
AREAS OF WESTERN NEBRASKA AND EASTERN COLORADO WITH MAIN
INSTABILITY AXIS OVER CENTRAL NEBRASKA. CONVECTION IS EXPECTED TO
CONTINUE TO DEVELOP INTO CENTRAL NEBRASKA THEN MOVE INTO EASTERN
NEBRASKA AND WESTERN IOWA LATE THIS AFTERNOON AND THIS EVENING.
FLASH FLOOD WATCH ISSUED EARLIER WILL REMAIN IN EFFECT FOR ALL OF
THE CWA TONIGHT WITH NORTHERN PARTS OF THE AREA MOST IMPACTED SINCE
THEY RECEIVED HEAVY RAIN LAST NIGHT AND EARLY THIS MORNING.
12Z MODELS ARE A BIT FASTER IN MOVING THE SYSTEM EAST OF THE AREA
ON FRIDAY WITH POPS OUT OF THE FORECAST BY FRIDAY MORNING AND DRY
CONDITIONS REMAINING THROUGH SATURDAY NIGHT. WARM ADVECTION
PATTERN SETS UP AGAIN ON SUNDAY WITH ANOTHER CHANCE OF SHOWERS AND
STORMS FOR THE AREA.
.LONG TERM...POPS CONTINUE FOR THE EARLY PART OF NEXT WEEK AS
MODELS BRING ANOTHER STRONG WAVE ACROSS THE NORTHERN PLAINS WITH
A COUPLE OF SURFACE BOUNDARIES ALSO INDICATED OVER THE CENTRAL PLAINS.
BY MID WEEK 12Z ECMWF AND GFS BEGIN TO DIVERGE WITH ECMWF SHOWING
ANOTHER DEEP CLOSED LOW OVER THE WESTERN CONUS COMPARED TO SHORT WAVE
ENERGY WITH THE GFS. EXTENDED FORECAST TRENDED TOWARD HPC GUIDANCE.
ANOTHER INTERESTING FEATURE THAT SHOWS UP IN BOTH MODELS IS THE
DEVELOPMENT OF A STRONG TROPICAL WAVE.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 30/18Z.
MVFR CIGS EXPECTED TO LIFT INTO VFR CIGS THROUGH 30/00Z AS
MIXING/HTG CONTINUES OVER THE REGION AS S SFC WINDS AT 15-25KTS
PERSIST. ALTHOUGH SCT SHOWERS HAVE DVLPD SW OF LNK...EXPECT MAIN
TSTM ACTIVITY TO HOLD OFF UNTIL THIS EVENING. THINKING IS THAT
TSTMS THAT DVLP OVR SWRN/CNTRL NEBRASKA WILL MOVE ESE ACROSS ERN
NEBRASKA THRU THIS EVENING...REACHING OFK VCNTY AROUND 01Z...LNK
BY 02Z AND OMA BY 03Z. SVR TSTMS WERE NOT INCLUDED IN TAFS ATTM DUE
TO THEIR MORE LIMITED COVERAGE...BUT SVR STORMS WILL MOST LIKELY BE
SCT ACROSS ERN NEBRASKA THIS EVENING AND FUTURE TAF FCSTS WILL
REFLECT THREATS TO INDIVIDUAL TAF SITES. TSTM RISK COULD LAST AS
LONG AS 09-10Z AT OMA/LNK. SFC FRONT/WIND SHIFT IS EXPECTED TO MOVE
EWD ACROSS ERN NEBR TNGT...REACHING OFK BY 30/10Z AND OMAHA BY
30/14Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&
FOBERT/CHERMOKHazardous weather outlook, May 29, 5:25 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 PM CDT THU MAY 29 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 525 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY THERE IS HIGH RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA THIS EVENING INTO TONIGHT. VERY MOIST AND UNSTABLE AIR IS OVER THE AREA. STRONG LOW LEVEL WINDS WILL CARRY AN ADDITIONAL SUPPLY OF MOISTURE NORTH. A LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTHEAST NEBRASKA EARLY TONIGHT...AND INTO NORTHWEST IOWA LATE TONIGHT. A WARM FRONT WILL PRECEDE THE LOW IN WEST CENTRAL IOWA...AND A COLD FRONT WILL TRAIL SOUTHWEST FROM THE LOW. THIS COMBINATION OF ELEMENTS WILL ALLOW STRONG SUPERCELL THUNDERSTORMS TO MOVE INTO THE AREA FROM THE WEST...OR DEVELOP OVER THE AREA. THE GREATEST RISK OF TORNADOES APPEARS TO BE IN NORTHEAST NEBRASKA THIS EVENING...DUE TO A COMBINATION OF STRONG INSTABILITY AND WIND SHEAR. THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS COULD OCCUR ANYWHERE IN THE AREA THIS EVENING AND TONIGHT...WITH A SLIGHT CHANCE FOR TORNADOES. HEAVY RAIN IS ALSO POSSBILE. LATER IN THE NIGHT...THUNDERSTORMS ARE LIKELY TO EVOLVE INTO A LARGE CLUSTER. SEVERE WEATHER WILL BEGIN TO DIMINISH...BUT HEAVY RAINS ARE LIKELY TO CONTINUE. THIS COULD PRODUCE BOTH FLASH FLOODING AND RIVER FLOODING. THE ELKHORN AND PLATTE RIVERS ARE ALREADY NEARLY BANK FULL. ADDITIONAL HEAVY RAIN WOULD CAUSE FLOODING ON EITHER RIVER. THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA LATE TONIGHT AS THE COLD FRONT PUSHES STORMS TO THE EAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY NIGHT OVER THE OUTLOOK AREA. ANY RIVER FLOODING CAUSED BY HEAVY RAINS WILL MOVE DOWN THE ELKHORN AND PLATTE RIVERS INTO THE MISSOURI RIVER FROM PLATTSMOUTH SOUTHWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING. POLLACK
In the hours before
Local storm report, May 29, 6:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 SW VERDEL 42.76N 98.26W
05/29/2008 E0.75 INCH KNOX NE PUBLIC
&&
DEWALDLocal storm report, May 29, 6:56 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST 9 W ST. EDWARD 41.57N 98.04W
05/29/2008 E0 MPH BOONE NE EMERGENCY MNGR
0647 PM TSTM WND GST 9 W ST. EDWARD 41.57N 98.04W
05/29/2008 E60 MPH BOONE NE EMERGENCY MNGR
&&
KLEMMLocal storm report, May 29, 7:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
722 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 5 N CROFTON 42.80N 97.50W
05/29/2008 E0.88 INCH KNOX NE TRAINED SPOTTER
&&
RCLocal storm report, May 29, 7:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
730 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 S WHITING 42.08N 96.15W
05/29/2008 E0.75 INCH MONONA IA PUBLIC
&&
KLEMMLocal storm report, May 29, 7:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
732 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 1 E TURIN 42.02N 95.95W
05/29/2008 MONONA IA LAW ENFORCEMENT
REPORTED BY SHERIFF DUPUTY.
&&
DEWALDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.0 hours before the tornado, 75 km from the path. May 30, 2008.
- Mixed-layer CAPE
- 3876 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 3400 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 26.8
- 0-3 km lapse rate
- 5.9 K/km
Omaha, NE (KOAX), 12:00Z
11.0 hours after it, 75 km from the path. May 30, 2008.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -468 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The radar
The Omaha radar (KOAX), 75 km away, was scanning. The volume nearest the touchdown began at 00:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:45 UTC | HAIL 0.75 | 3 S Whiting | Monona, IA | |
| 00:15 UTC | TORNADO | 1 E Turin | Monona, IA | REPORTED BY SHERIFF DUPUTY. |
| 00:25 UTC | TSTM WND DMG | 4 S Moorhead | Monona, IA | 7 LARGE WALNUT TREES LEVELED AT PRIVATE RESIDENCE. |
| 01:00 UTC | TORNADO 1 | 4 Sw Moorhead | Monona, IA | DAMAGE TO DOZENS OF TREES ALONG THE PATH. DAMAGE TO OUTBUILDINGS AT TWO FARMSTEADS. MINOR DAMAGE TO HOME AT ONE OF THE FARMSTEADS. THREE FOOT DIAMETER OAK TREE SNAPPED AT THE BASE. GROVE OF WALNUT TREES AT PRIVATE RESIDE |
| 01:00 UTC | TORNADO | 3 Sw Moorhead | Monona, IA | PUBLIC REPORTED SEEING TORNADO WITH SOME DAMAGE ON PROPERTY. RELAYED BY LAW ENFORCEMENT. TIME ESTIMATED. |
| 01:10 UTC | TSTM WND DMG | 2 Nw Little Sioux | Harrison, IA | 4 TO 6 INCH LIMBS BLOWN DOWN. 8 TO 12 INCH TREES BENT OVER. WINDS ESTIMATED 60 TO 65 MPH. |
| 01:15 UTC | TSTM WND GST 60 | 5 N Magnolia | Harrison, IA | NO DAMAGE WAS REPORTED. |
| 01:25 UTC | TSTM WND GST 70 | 7 N Woodbine | Harrison, IA | MEDIUM SIZED LIMBS BLOWN DOWN. FUEL TANK BLOWN OVER. |
| 01:30 UTC | TSTM WND DMG | Little Sioux | Harrison, IA | SEMI BLOWN OVER AT MILE MARKER 94. POWER LINES BLOWN DOWN. LARGE TREE BRANCHES DOWN. ROOF BLOWN OFF A HOME. |
| 01:35 UTC | TSTM WND GST 50 | Earling | Shelby, IA | PANAMA EARLING AND PORTSMOUTH |
| 01:37 UTC | TSTM WND DMG | 1 Wsw Dow City | Crawford, IA | POSSIBLE TORNADO...DAMAGE TO A FARM HOUSE WITH A ROOF AND SHINGLES BLOWN OFF. WINDOWS BLOWN OUT AND TREE DAMAGE. |
| 01:37 UTC | TORNADO | 1 Sw Dow City | Crawford, IA | EF0 TORNADO START POINT |
| 01:37 UTC | TORNADO | 1 Sw Dow City | Crawford, IA | EF0 TORNADO START POINT |
| 01:38 UTC | TORNADO | 1 Ssw Dow City | Crawford, IA | EF0 TORNADO END POINT |
| 01:38 UTC | TORNADO | 1 Ssw Dow City | Crawford, IA | EF0 TORNADO END POINT |
| 01:38 UTC | FLOOD | Onawa | Monona, IA | SOME STREETS CLOSED DUE TO FLOODING |
| 01:44 UTC | TSTM WND GST 60 | Earling | Shelby, IA | |
| 01:45 UTC | TSTM WND DMG | 4 E Denison | Crawford, IA | POSSIBLE TORNADO...ALL TREES BLOWN DOWN EAST OF DENISON NEAR 310TH ST. |
| 01:45 UTC | TSTM WND DMG | 6 Ene Denison Airport | Crawford, IA | POSSIBLE TORNADO...BARN ROOF HAS BLOWN OFF...SHINGLES HAVE BLOWN OFF...WITH MANY TREES DOWN. |
| 01:45 UTC | TSTM WND DMG | Denison | Crawford, IA | 2 LARGE TREES DOWN. |
| 01:45 UTC | TORNADO | 5 Ene Denison Airport | Crawford, IA | EF1 TORNADO START POINT |
| 01:45 UTC | TORNADO | 5 Ene Denison Airport | Crawford, IA | EF1 TORNADO START POINT |
| 01:46 UTC | TSTM WND DMG | 5 Ene Denison Airport | Crawford, IA | POSSIBLE TORNADO EAST OF DENISON...WITH A HOG CONFINEMENT LEVELED...AND DAMAGE TO A TRAILER PARK. |
| 01:47 UTC | TORNADO | 4 E Denison | Crawford, IA | EF1 TORNADO END POINT |
| 01:47 UTC | TORNADO | 4 E Denison | Crawford, IA | EF1 TORNADO END POINT |
| 01:48 UTC | TSTM WND DMG | 2 Ssw Dow City | Crawford, IA | DAMAGE TO HOUSE. SHINGLES OFF ROOF. |
| 03:30 UTC | TSTM WND GST 65 | 2 Nw Little Sioux | Harrison, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 29, 2008
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 12:34 PM MDT | EF0 | Hot Springs, WY | 0.3 | 35 | |||
| May 29 | 3:50 PM CDT | EF0 | Frontier, NE | 0.1 | 20 | |||
| May 29 | 4:10 PM CDT | EF0 | Gosper, NE | 6.1 | 100 | |||
| May 29 | 3:25 PM MDT | EF0 | Johnson, WY | 0.1 | 10 | |||
| May 29 | 4:32 PM CDT | EF0 | Gosper, NE | 20.9 | 400 | |||
| May 29 | 4:40 PM CDT | EF0 | Sheridan, KS | 3.7 | 75 | |||
| May 29 | 5:16 PM CDT | EF2 | Phelps, NE | 14.1 | 100 | $100,000 | ||
| May 29 | 5:20 PM CDT | EF1 | Buffalo, NE | 25.6 | 100 | $100,000 | ||
| May 29 | 5:26 PM CDT | EF2 | Buffalo, NE | 21.8 | 400 | $11 million | ||
| May 29 | 5:45 PM CDT | EF0 | Sheridan, KS | 0.5 | 25 | |||
| May 29 | 6:02 PM CDT | EF0 | Hall, NE | 9.9 | 100 | $25,000 | ||
| May 29 | 6:02 PM CDT | EF1 | Rooks, KS | 1.8 | 200 | $75,000 | ||
| May 29 | 6:13 PM CDT | EF0 | Bon Homme, SD | 0.1 | 50 | |||
| May 29 | 6:38 PM CDT | EF1 | Rooks, KS | 0.4 | 25 | $60,000 | ||
| May 29 | 6:52 PM CDT | EF0 | Hamilton, NE | 3.6 | 100 | $20,000 | ||
| May 29 | 7:02 PM CDT | EF2 | Hamilton, NE | 7.6 | 1,000 | $20,000 | ||
| May 29 | 7:05 PM CDT | EF0 | Yankton, SD | 0.1 | 50 | |||
| May 29 | 7:05 PM CDT | EF0 | Rooks, KS | 0.3 | 10 | $5,000 | ||
| May 29 | 7:09 PM CDT | EF0 | Rooks, KS | 0.6 | 20 | $5,000 | ||
| May 29 | 7:10 PM CDT | EF1 | Clay, SD | 2.0 | 100 | |||
| May 29 | 7:17 PM CDT | EF1 | Clay, SD | 1.9 | 100 | $100,000 | ||
| May 29 | 7:44 PM CDT | EF0 | York, NE | 4.1 | 25 | $40,000 | ||
| May 29 | 7:55 PM CDT | EF1 | Washington, NE | 1.9 | 25 | |||
| May 29 | 8:00 PM CDT | EF0 | Seward, NE | 0.8 | 40 | |||
| May 29 | 8:15 PM CDT | EF1 | Washington, NE | 0.7 | 40 | |||
| May 29 | 8:16 PM CDT | EF1 | Osborne, KS | 16.0 | 400 | $15,000 | ||
| May 29 | 8:37 PM CDT | EF0 | Crawford, IA | 0.8 | 50 | $30,000 | ||
| May 29 | 8:40 PM CDT | EF3 | Mitchell, KS | 18.9 | 2,000 | $5.5 million | ||
| May 29 | 8:46 PM CDT | EF1 | Crawford, IA | 2.5 | 75 | $150,000 | ||
| May 29 | 8:58 PM CDT | EF0 | Mitchell, KS | 9.8 | 200 | $7,000 | ||
| May 29 | 9:10 PM CDT | EF1 | Carroll, IA | 4.1 | 100 | $200,000 | ||
| May 29 | 9:23 PM CDT | EF1 | Calhoun, IA | 2.8 | 100 | $50,000 | ||
| May 29 | 9:25 PM CDT | EF0 | Calhoun, IA | 2.4 | 50 | $30,000 | ||
| May 29 | 9:30 PM CDT | EF3 | Jewell, KS to NE | 55.2 | 1,320 | $2.8 million | ||
| May 29 | 11:06 PM CDT | EF0 | Dallas, IA | 0.1 | 25 | |||
| May 29 | 11:25 PM CDT | EF2 | Gage, NE | 10.8 | 440 | $750,000 | ||
| May 29 | 12:50 AM CDT | EF1 | Dallas, IA | 3.7 | 150 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.